Acetaminophen Drops Recalled by Brookstone Pharmaceuticals

Brookstone Pharmaceuticals, LLC, of Alpharetta, Georgia, has initiated a nationwide, voluntary recall of all lots of Concentrated <"http://www.yourlawyer.com/practice_areas/defective_drugs">Acetaminophen Drops (NDC#42192-504-16) in 16-ounce (473 ml) bulk containers, announced the U.S. Food and Drug Administration (FDA). The recalled drops were manufactured by Pharmaceutical Associates, Inc.

The 16-ounce container is comparable to the size generally used to package regular strength acetaminophen liquid preparations. This aspect of the product, coupled with the absence of an integrated dosage delivery device, is a contributing factor to possible dosing errors, especially inadvertent overdosing, said the FDA. Brookstone has distributed 344 bottles nationally and has donated 5,301 bottles to charity for international distribution.

Over dosage of acetaminophen may result in liver toxicity, kidney damage, and blood disorders. FDA is aware of several medication error reports that document life threatening or fatal adverse events in children under three years of age, due to confusion associated with the concentrated versus regular strength acetaminophen liquid. Also, in a recent FDA advisory panel, it was recommended that one of the two strengths of acetaminophen should be removed from the market due to possible confusion, which could result in overdosing.

Brookstone’s concentrated acetaminophen contains acetaminophen 80 mg/0.8 mL. Regular strength acetaminophen elixir contains 160 mg/5 ml. The firm is recalling its product to the consumer level.

Brookstone Pharmaceuticals notified its customers that it has voluntarily stopped manufacturing and shipping Concentrated Acetaminophen Drops in bulk containers and also advised customers (wholesalers and hospitals) to quarantine and hold the product for return to Brookstone Pharmaceuticals for a full refund. Customers with questions about the recall may contact Brookstone Pharmaceuticals, LLC toll-free at 1-800-541-4802, option 2.

Customers who have this product in their possession should stop using it immediately. Any adverse events that may be related to the use of this product should be reported to the FDA’s MedWatch Program by phone, toll-free at 1-800-FDA-1088; by fax at 1-800-FDA-0178; or by mail to MedWatch, HF-2, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Exceeding recommended acetaminophen dosages could increase risks for severe liver damage. In 1977, the FDA—which has long been struggling with acetaminophen use and overuse—wanted labels issued to indicate the potential liver damage that can occur when acetaminophen is not used correctly, explained Dow Jones previously. According to a prior FDA statement, safety data reported in medical literature indicates that people sometimes take more acetaminophen than labeling recommends. Others unknowingly take multiple products containing acetaminophen concurrently.

Acetaminophen is, said Dow Jones, the most “widely used drug in America,” and is found in over-the-counter painkillers, fever reducers, and cough medications such as Excedrin, Tylenol, NyQuil, and Theraflu, to name just some, and is used in combination with powerful prescription medications such as Vicodin and Percocet. While the FDA says acetaminophen is safe when taken at recommended levels, the problem is the medication’s pervasiveness, which can lead to one patient taking a number of acetaminophen-containing medications at the same time, noted Dow Jones, an issue since the 1970s. The problem can be exacerbated when; such as in this case, labeling/packing errors occur.

This entry was posted in Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.